Hearing Services of Nashville

Woman taking pain killers and thinking about her hearing.

You might not be aware that there are risks connected to ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.

Many common pain medicines, including those bought over-the-counter, pose risks to your hearing that you’ll want to consider when taking them. Astonishingly, younger men could be at greater risk.

Pain Relievers And Hearing Loss – What The Studies Say

A comprehensive, 30-year collective study was performed involving researchers from prestigious universities including Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 participants between the age of 40 and 74 which included lifestyle and health questions.

Because the questionnaire was so broad, researchers were unsure of what they would discover. After reviewing the data, they were surprised to find a solid link between hearing loss and over-the-counter pain relievers.

The data also revealed something even more surprising. Men younger than 50 were approximately two times as likely to have hearing loss if they regularly used acetaminophen. The chance of getting hearing loss is 50/50 for individuals who take aspirin regularly. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of developing permanent hearing loss.

It was also striking that using low doses frequently seemed to be more detrimental to their hearing than using higher doses once in a while.

We can’t be sure that the pain reliever actually was the cause of this loss of hearing even though we can see a distinct correlation. Causation can only be demonstrated with further study. But these results are compelling enough that we ought to reconsider how we’re utilizing pain relievers.

Present Theories About The Connection Between Pain Relievers And Hearing Loss

There are numerous theories as to why pain relievers may result in hearing loss which scientists have come up with.

Your nerves convey the feeling of pain to your brain. The flow of blood to a particular nerve is blocked by over-the-counter pain relievers. This interrupts nerve signals that normally communicate with the brain, so you feel a reduced pain level.

Researchers believe this process also decreases blood flow in the inner ear. This blood provides vital nutrients and oxygen. Cells will die from malnourishment if this blood flow is decreased for prolonged periods.

Acetaminophen, which showed the most substantial connection, might also reduce the production of a particular protein that helps protect the inner ear from loud noises.

Is There Anything That Can be Done?

Perhaps the biggest point to consider is that men under 50 were more likely to suffer hearing loss from pain relievers. This verifies that hearing loss doesn’t just affect the elderly. But as you get older, if you take the right steps you will have a better chance of maintaining your hearing.

While it’s significant to note that taking these pain relievers can have some adverse repercussions, that doesn’t mean you have to completely stop using them. Take pain relievers as prescribed and minimize how often you take them if possible.

Look for other pain relief possibilities, including light exercise. It would also be a good idea to boost the Omega-3 fat in your diet and decrease foods that cause inflammation. Decreased pain and improved blood flow have been shown to come from these practices.

Lastly, is an appointment to see us each year to have your hearing examined. Don’t forget, hearing exams are for people of all ages. The best time to begin speaking with us about avoiding additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call Us Today